Oklahoma, 2015

Hail in Oklahoma, April 11, 2015

April 11, 2015 · NWS OUN · 3 events in 1 county or zone

Despite surface high pressure across much of Oklahoma, intense surface heating across the Texas Panhandle allowed for high based thunderstorm initiation along the dryline. Modest mid level flow then allowed these storms to propagate eastward into far western Oklahoma during the evening, producing sporadic large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Despite surface high pressure across much of Oklahoma, intense surface heating across the Texas Panhandle allowed for high based thunderstorm initiation along the dryline. Modest mid level flow then allowed these storms to propagate eastward into far western Oklahoma during the evening, producing sporadic large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 11, 1:51 PM CST, 7 hours 24 minutes earlier.

Area forecast discussion, Apr 11, 1:51 PM CST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
251 PM CDT SAT APR 11 2015

.DISCUSSION...
THE FORECAST CHALLENGE OF THE DAY IS DETERMINING RAIN CHANCES OVER
THE NEXT SEVERAL DAYS.

THE BIGGEST CHANGE TO THE PREVIOUS FORECAST WAS TO LOWER RAIN
CHANCES IN MANY LOCATIONS TONIGHT AND SUNDAY.

THROUGH 7 PM THIS EVENING...CURRENT BATCH OF SHOWERS OVER CENTRAL
AND NORTHERN OKLAHOMA IS EXPECTED TO CONTINUE TO WEAKEN AS IT
PUSHES NORTHEAST. DUE TO WEAK INSTABILITY...NO STRONG OR SEVERE
STORMS ARE EXPECTED WITH THIS BATCH. DO NOT THINK THERE WILL BE
ANY ADDITIONAL SHOWER OR STORM DEVELOPMENT ACROSS THE REST OF THE
AREA.

LATER TONIGHT...WILL MONITOR FOR ADDITIONAL STORMS THAT MAY
FORM OVER THE PANHANDLES WHICH MAY MOVE INTO PARTS OF NORTHERN
AND WESTERN OKLAHOMA. CAPPING REMAINS RATHER STRONG AND THERE
DOES NOT SEEM TO BE MUCH LARGE SCALE LIFT. HOWEVER...CANNOT
COMPLETELY RULE OUT A FEW STRAY STORMS IN THESE AREAS WHICH COULD
PRODUCE MARGINALLY SEVERE HAIL...BUT CHANCES OF THIS SEEM TO BE
QUITE LOW. KEPT LOW RAIN CHANCES TO ACCOUNT FOR THIS.

WITH LOW LEVEL MOISTURE INCREASING TONIGHT...LOW CLOUDS WILL
FORM LATE TONIGHT INTO SUNDAY MORNING. SOME FOG MAY DEVELOP...BUT
DID NOT MENTION DUE TO LOW CONFIDENCE THINKING THAT LOW LEVEL
WINDS WILL BE STRONG ENOUGH TO KEEP THE AIR NEAR THE SURFACE MIXED
ENOUGH TO KEEP VISIBILITIES ABOVE 3 MILES.

SUNDAY...MUCH OF THE DAY WILL BE DRY DUE TO CAPPING...THUS
LOWERED RAIN CHANCES. A FEW MORNING STORMS MAY BE OVER NORTHERN
OKLAHOMA. THE HIGHER CHANCE FOR DEVELOPMENT OF STORMS WILL BE
NEAR A COLD FRONT IN SOUTHWESTERN KANSAS LATE AFTERNOON AND
EVENING. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AS THE MAIN
HAZARD...MAINLY ACROSS NORTHERN OKLAHOMA BETWEEN 4 PM AND MIDNIGHT
WHERE 0-6 KM SHEAR WILL BE HIGHEST...AROUND 30 KT. THE AIR WILL BE
MODERATELY UNSTABLE.

SUNDAY NIGHT THROUGH TUESDAY...RAIN CHANCES INCREASE ACROSS MUCH
OF THE AREA AND DID NOT ALTER THEM MUCH FROM THE PREVIOUS
FORECAST. THERE IS SOME POTENTIAL FOR HEAVY RAINFALL SOMEWHERE
ACROSS THE REGION DUE TO ABUNDANT MOISTURE WITH PRECIPITABLE WATER
VALUES FORECAST TO BE IN THE 90TH PERCENTILE OR ABOVE...THOUGH
PINPOINTING LOCATIONS REMAINS VERY TRICKY. CANNOT RULE OUT A FEW
STRONG OR SEVERE STORMS WITH HAIL AND WIND...BUT WIDESPREAD SEVERE
SEEMS UNLIKELY. COOLER TEMPERATURES WILL LIKELY RESULT MONDAY AND
TUESDAY FROM CLOUD COVER AND NEARBY RAIN.

WEDNESDAY THROUGH NEXT SATURDAY...DID NOT ALTER THE PREVIOUS
FORECAST MUCH DURING THIS TIME FRAME...GENERALLY KEEPING LOW
CHANCES FOR STORMS NEARLY EACH DAY WITH THE APPROACH OF A
MID/UPPER TROUGH/LOW. SOME SEVERE STORMS MAY OCCUR...BUT
CONFIDENCE IS LOW. TEMPERATURES ARE EXPECTED TO GENERALLY REMAIN
ABOVE AVERAGE.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  77  60  68 /  10  10  60  70
HOBART OK         60  80  60  66 /  10  20  60  70
WICHITA FALLS TX  61  80  62  71 /  10  10  60  70
GAGE OK           56  83  54  65 /  20  30  50  40
PONCA CITY OK     55  79  57  69 /  20  20  60  30
DURANT OK         58  76  62  72 /  10  20  70  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/17
Hazardous weather outlook, Apr 11, 7:15 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT SAT APR 11 2015

OKZ004>048-050>052-TXZ083>090-121100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
815 PM CDT SAT APR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
A FEW STRONG TO SEVERE STORMS OVER THE HIGH PLAINS MAY MOVE INTO
FAR WESTERN OKLAHOMA AFTER 10 PM.  ALTHOUGH STORM INTENSITY IS
EXPECTED TO DECREASE...HAIL TO THE SIZE OF HALF DOLLARS WILL BE
POSSIBLE.

OTHER SCATTERED SHOWERS AND A FEW STORMS WILL REMAIN POSSIBLE
ACROSS NORTH CENTRAL OKLAHOMA BUT WEAK INSTABILITY WILL
KEEP STORM INTENSITY LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.THUNDERSTORMS...
SHOWER AND THUNDERSTORM CHANCES CONTINUE ACROSS PARTS OF THE AREA
SUNDAY WITH CHANCES INCREASING LATE SUNDAY NIGHT INTO MONDAY AS A
COLD FRONT MOVES THROUGH THE AREA. ISOLATED SEVERE STORMS WILL BE
POSSIBLE IN THE AFTERNOON AND EVENING ACROSS NORTHERN OKLAHOMA ON
SUNDAY. ON MONDAY... ISOLATED STRONG THUNDERSTORMS WILL BE
POSSIBLE IN NORTH TEXAS. THE THUNDERSTORM CHANCES WILL PERSIST
THROUGH THURSDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Apr 11, 8:08 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
908 PM CDT SAT APR 11 2015

OKZ014-021-120230-
ROGER MILLS OK-BECKHAM OK-
908 PM CDT SAT APR 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGER MILLS AND
NORTHWESTERN BECKHAM COUNTIES UNTIL 930 PM CDT...

AT 904 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF
SWEETWATER...MOVING EAST AT 40 MPH. IF THIS STORM MAINTAINS ITS
CURRENT INTENSITY A SEVERE THUNDERSTORM WARNING WILL LIKELY BE
ISSUED FOR PORTIONS OF ROGER WILLS AND BECKHAM COUNTIES. LARGE HAIL
AND STRONG WIND GUSTS WILL BE LIKELY WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3545 10000 3545 9979 3516 9980 3520 10000
TIME...MOT...LOC 0204Z 277DEG 35KT 3536 10030

The radar

The Altus AFB radar (KFDR), 130 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Beckham

When
April 11, 9:15 PM CST
Where
Beckham County, 2.82 mi E of Texola
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
35.220, -99.940

No damage reports.

Hail, Beckham

When
April 11, 9:25 PM CST
Where
Beckham County, Erick
Measured
2 in hail
Reported by
Public
Coordinates
35.210, -99.870

Received report from twitter. No damage reports.

Hail, Beckham

When
April 11, 9:30 PM CST
Where
Beckham County, Erick
Measured
1.75 in hail
Reported by
Public
Coordinates
35.210, -99.870

Received report from twitter. No damage reports.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570312, 570313, 570314.